Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 240, NWS Indianapolis, IN

June 21, 2006Randolph County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 21, 2006, 5:11 AM EDT for Randolph County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2006, 5:11 AM EDT (09:11 UTC)
Expired
Jun 21, 2006, 5:45 AM EDT
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Randolph County, IN

The radar

The Indianapolis radar (KIND), 112 km from the middle of the area, began a volume at 09:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.2 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2006-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2006-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1636 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 210910
SVRIND
INC135-210945-
/O.NEW.KIND.SV.W.0240.060621T0911Z-060621T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
511 AM EDT WED JUN 21 2006

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN EAST CENTRAL INDIANA

* UNTIL 545 AM EDT

* AT 508 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTH OF PARKER CITY...OR ABOUT 10 MILES
  SOUTHEAST OF MUNCIE...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FARMLAND AROUND 520 AM EDT...
  WINCHESTER AROUND 525 AM EDT...
  SARATOGA AROUND 535 AM EDT...
  UNION CITY AROUND 540 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4021 8523 4007 8521 4003 8520 4008 8483
      4031 8481 4020 8522

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KIND 210930
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
530 AM EDT WED JUN 21 2006

INC135-210945-
/O.CON.KIND.SV.W.0240.000000T0000Z-060621T0945Z/
RANDOLPH-
530 AM EDT WED JUN 21 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM EDT
FOR RANDOLPH COUNTY...

AT 529 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED NEAR WINCHESTER...OR ABOUT 20 MILES
NORTH OF CENTERVILLE...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SARATOGA AROUND 535 AM EDT...
  UNION CITY AROUND 545 AM EDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4019 8515 4007 8514 4003 8513 4008 8483
      4031 8481 4019 8515

$$

JOHNSON
000 
WWUS53 KIND 210943
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
542 AM EDT WED JUN 21 2006

INC135-210952-
/O.EXP.KIND.SV.W.0240.000000T0000Z-060621T0945Z/
RANDOLPH-
542 AM EDT WED JUN 21 2006

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY EXPIRES AT 545
AM EDT...

THE STORM WILL STILL BE CAPABLE OF PRODUCING HEAVY RAIN AND FREQUENT 
CLOUD TO GROUND LIGHTNING...BUT HAS WEAKENED BELOW SEVERE LEVELS.

LAT...LON 4019 8515 4007 8514 4003 8513 4008 8483
      4031 8481 4019 8515

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 AM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 21, 3:30 AM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
330 AM EDT WED JUN 21 2006

.DISCUSSION...MAIN WEATHER CONCERNS CONTINUE TO BE THUNDERSTORM
CHANCES AND THREAT OF SEVERE WEATHER OVER THE NEXT SEVERAL DAYS.

SCATTERED HAVE DEVELOPED LAST FEW HOURS AS A S/W CONTINUES MOVING
EAST ACROSS INDIANA.  A FEW STRONG THUNDERSTORMS HAVE ALSO OCCURRED.
BUT AS THIS S/W CONTINUES EASTWARD WE WILL PROBABLY SEE A LULL IN
THUNDERSTORM ACTIVITY BY MID MORNING INTO EARLY AFTERNOON. MEANWHILE
OTHER THUNDERSTORMS HAVE WERE DEVELOPING OVER SOUTHERN IOWA...BACK
INTO KANSAS.  NOSE OF 850 MB JET WAS PUSHING INTO IOWA AND MODELS
AND SATELLITE WV CHARTS SHOWED A S/W OVER NEBRASKA AND NORTHERN
KANSAS.  NOSE OF 850 MB JET SHIFTS EASTWARD INTO SOUTHERN GREAT
LAKES PER MODELS.  MAJORITY OF THUNDERSTORMS OVER IOWA SHOULD TRACK
JUST TO OUR NORTH...AT LEAST UNTIL LATE TODAY. AS S/W OVER NEBRASKA
AND NORTHERN KANSAS APPROACHES NORTHERN INDIANA WE WILL PROBABLY SEE
AN INCREASE OF THUNDERSTORMS TO OUR NORTH TOWARDS EVENING.

NAM IS FORECASTING MOSTLY CAPPED CONDITIONS ACROSS CENTRAL INDIANA
TODAY WITH MAYBE SOME THUNDERSTORMS CLIPPING OUR FAR NORTHERN AREAS
BY EVENING. GFS SHOWS LESS CAP AND SCATTERED THUNDERSTORMS
REGIONWIDE LATER TODAY.  WILL GO WITH A BLEND OF THESE MODELS AND
MENTION CHANCE THUNDERSTORMS REGIONWIDE BUT WITH HIGHER POPS IN OUR
NORTH.

MODELS INDICATE FRONT WILL SLOWLY DRIFT SOUTH ACROSS OUR REGION
THURSDAY AND FRIDAY AND WITH SEVERAL S/W MOVING ACROSS OUR REGION.
WITH HIGH DEWPOINTS AND MOISTURE CONVERGENCE ALONG FRONT...IT LOOKS
LIKE THIS WILL BE AN ACTIVE PERIODS FOR SHOWERS AND THUNDERSTORMS.

GFS STILL CONTINUES TO MOVE FRONT SLOWLY SOUTHEAST OUT OF OUR AREA
OVER THE WEEKEND AND WILL GRADUALLY END FROM NORTH TO SOUTH OVER
THAT PERIOD.

WILL GO CLOSER TO MAV TEMPERATURES NEXT FEW DAYS AS MET TEMPERATURES
SEEM TO HAVE A LITTLE TOO WARM BIAS.

&&

IND WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...JEH
AVIATION...JOHNSON
Hazardous weather outlook, Jun 20, 9:48 PM EDT, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
948 PM EDT TUE JUN 20 2006

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
848 PM CDT TUE JUN 20 2006 /948 PM EDT TUE JUN 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE WEATHER MAINLY OVER WEST CENTRAL INDIANA. THE PRIMARY
RISK WILL BE STRONG WINDS...LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A VERY ACTIVE PATTERN FOR THUNDERSTORMS WILL CONTINUE MOST OF THIS
WEEK. THUNDERSTORMS WILL BE POSSIBLE EACH DAY. HOWEVER THE CHANCES
OF THUNDERSTORMS MAY BECOME LESS THIS WEEKEND AS DRIER AIR SPREADS IN
FROM THE NORTH.

SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY WITH
THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT MAINLY OVER WEST CENTRAL
INDIANA AND A FEW OTHER TIMES THROUGH THE WEEK.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

KOCH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:00 PM EDTSevere Thunderstorm WarningINDKnox56 min
Jun 21, 2:12 AM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Jennings32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.